Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 143, NWS La Crosse, WI

July 20, 2008Taylor County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 20, 2008, 7:05 PM CDT for Taylor County, Wisconsin. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2008, 7:05 PM CDT (00:05 UTC)
Expired
Jul 20, 2008, 7:30 PM CDT
In force
25 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon

County Taylor County, WI

The radar

The La Crosse radar (KARX), 171 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 7:10 PM CDTHAIL 0.884 W Jump River, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.1 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2008-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 917 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2008-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
917 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1188 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 210005
SVRARX
WIC119-210030-
/O.NEW.KARX.SV.W.0143.080721T0005Z-080721T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
705 PM CDT SUN JUL 20 2008

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN TAYLOR COUNTY IN NORTH CENTRAL WISCONSIN...

* UNTIL 730 PM CDT

* AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
  STORM WAS LOCATED 6 MILES WEST OF JUMP RIVER...OR 11 MILES
  SOUTHEAST OF LADYSMITH...MOVING SOUTHEAST AT 27 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JUMP RIVER AND DONALD AROUND 715 PM...
  HANNIBAL AROUND 725 PM...
  THE MILLER DAM FLOWAGE AND PERKINSTOWN AROUND 730 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

LAT...LON 4538 9041 4511 9060 4519 9093 4531 9094
      4531 9093 4538 9093 4538 9092 4538 9066
      4539 9066 4539 9047
TIME...MOT...LOC 0006Z 297DEG 23KT 4534 9090

$$

 04
2 follow-up statements
000 
WWUS53 KARX 210015
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
715 PM CDT SUN JUL 20 2008

WIC119-210030-
/O.CON.KARX.SV.W.0143.000000T0000Z-080721T0030Z/
TAYLOR WI-
715 PM CDT SUN JUL 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR WESTERN TAYLOR COUNTY...

AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR JUMP RIVER...OR 15 MILES SOUTHEAST OF
LADYSMITH...MOVING SOUTHEAST AT 26 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HANNIBAL AND GILMAN AROUND 725 PM...
  THE MILLER DAM FLOWAGE AND PERKINSTOWN AROUND 730 PM...

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4538 9041 4511 9060 4519 9093 4531 9094
      4531 9093 4538 9093 4538 9092 4538 9066
      4539 9066 4539 9047
TIME...MOT...LOC 0015Z 297DEG 23KT 4531 9083

$$

 04
000 
WWUS53 KARX 210026
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
726 PM CDT SUN JUL 20 2008

WIC119-210037-
/O.EXP.KARX.SV.W.0143.000000T0000Z-080721T0030Z/
TAYLOR WI-
727 PM CDT SUN JUL 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN TAYLOR COUNTY EXPIRES
AT 730 PM CDT...

THE STORM WHICH PROMPTED THIS WARNING HAS WEAKENED AND NO LONGER
APPEARS CAPABLE OF PRODUCING SEVERE WEATHER.

LAT...LON 4538 9041 4511 9060 4519 9093 4531 9094
      4531 9093 4538 9093 4538 9092 4538 9066
      4539 9066 4539 9047
TIME...MOT...LOC 0027Z 297DEG 23KT 4527 9073

$$

 04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:06 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 20, 3:06 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
306 PM CDT SUN JUL 20 2008

.SHORT TERM...TONIGHT THROUGH WEDNESDAY

FORECAST FOCUS MAINLY ON RAIN CHANCES TONIGHT THROUGH TUESDAY.
TEMPERATURES ALSO TRENDING COOLER/

WEAK SURFACE FLOW CONTINUES ACROSS THE REGION PER 18Z SURFACE
ANALYSIS. LOW PRESSURE SEEN OVER NORTHERN MN UNDER INFLUENCE OF UPPER
SHORT WAVE TROUGH NEAR LAKE OF THE WOODS. ALSO A CIRCULATION SEEN IN
THE VISIBLE SATELLITE IMAGERY AND SURFACE OBSERVATIONS OVER WESTERN
MN. STARTED THE DAY WITH LOTS OF LOW STRATUS/FOG AND THIS HAS BROKEN
UP AND LIFTED INTO CUMULUS OVER MN/WI. CASTELLANUS FIELD OVER WESTERN
IA INTO SOUTHWEST MN HAS BEEN BUBBLING INTO SPOTTY SHRA/TSRA.

WILL HAVE TO WATCH SEVERAL AREAS FOR THE RAIN POTENTIAL TONIGHT. THE
MN CIRCULATION...AND THE SHORT WAVE TO THE NORTH BOTH LOOK TO SLOWLY
MEANDER ACROSS THE REGION TONIGHT. P/V ADVECTION AHEAD OF THEM COULD
RESULT IN SCATTERED CONVECTION DURING THE EVENING AND THROUGH THE
NIGHT. ALL OF THIS OVER THE NORTHEAST HALF OF THE FORECAST AREA.
MEANWHILE...THE ACTIVITY TO THE WEST LOOKS TO LINE UP FROM WNW-ESE
ACROSS IA WHERE BEST MOISTURE TRANSPORT AND BAROCLINICITY CAN BE
REALIZED. NORTHERN FRINGES OF THIS RAIN POTENTIAL TO CLIP THE IA AND
SOUTHWEST WI PORTION OF THE FORECAST AREA. BEST ACTION LOOKS TO
REMAIN IN THE DMX/DVN FORECAST AREAS...WHERE SOME TRAINING AND
REGENERATION ON THE BACK SIDE WILL BE POSSIBLE. FINAL CONCERN...FOG
POTENTIAL TONIGHT. WEAK FLOW AND A SATURATED BOUNDARY LAYER LED TO
FOG LAST NIGHT...AND SIMILAR SETUP TONIGHT. OPTED TO CONFINE FOG
MENTION IN THE GRIDS TO THE EASTERN 2/3 OF THE FORECAST AREA. LEFT
THE WEST OUT OF IT AS IT HAS THE BEST CHANCE TO SEE ENOUGH CLOUD/WIND
TO PRECLUDE WIDESPREAD FORMATION.

MAY SEE SOME LINGERING RAIN ACROSS THE SOUTH INTO MONDAY MORNING...
AND MAY ALSO HAVE SOME SPOTTY ACTIVITY ACROSS THE REMAINDER OF THE
AREA THROUGH THE DAY MONDAY AS THE UPPER WAVE SLOWLY TRACKS THROUGH
THE GREAT LAKES. TROUGH DEEPENS AND DEVELOPS A CLOSED CIRCULATION
OVER THE LAKES...WITH THE LAST SHORT WAVE TROUGH DROPPING DOWN THE
BACK SIDE OF THE TROUGH MONDAY NIGHT AND EARLY TUESDAY. MODELS HAVE
BEEN TRENDING SLOWER WITH THIS EVOLUTION. MODEL SOLUTIONS HAVE BEEN
HIT AND MISS WITH THE RAIN POTENTIAL TUESDAY...BUT WITH THIS SLOWER
TREND...THINKING THAT THERE MAY BE ENOUGH SUPPORT FOR LINGERING
SHOWERS/ISOLATED THUNDER OVER WI COUNTIES ON TUESDAY WITH THE COOLER
POOL OF AIR OVERHEAD. AFTER CONFERRING WITH GRB/MKX...OPTED TO
INCLUDE A LOW CHANCE.

HIGH PRESSURE TO FINALLY BUILD IN TUESDAY NIGHT/WEDNESDAY. BUT COLD
SOURCE REGION FOR THIS AIRMASS...SO TEMPERATURES BELOW NORMAL
EXPECTED.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY

MEDIUM RANGE MODEL SOLUTIONS SHOWING RATHER GOOD AGREEMENT WITH THE
OVERALL PATTERN FOR THE REST OF THE WEEK AND NEXT WEEKEND.
POSITIVELY TILTED UPPER RIDGE OVERHEAD WEDNESDAY...BUT THIS GETS
QUICKLY FLATTENED AS THE NEXT SHORT WAVE TROUGH MOVES ALONG THE
INTERNATIONAL BORDER BY THURSDAY. THIS WAVE WILL THEN TRACK TOWARD
THE GREAT LAKES...BRINGING SOME FORCING AND A COLD FRONT FOR A
CHANCE AT THUNDERSTORMS AGAIN WEDNESDAY NIGHT AND THURSDAY.
DEPENDING ON HOW QUICKLY THIS TROUGH PROGRESSES EAST...THINK FRIDAY
LOOKS DRY. THEN THE UPPER RIDGE BUILDS AGAIN FOR THE WEEKEND.

MW

&&

.AVIATION...

500 MB SHORTWAVE TROUGH WILL SLIP SOUTHEAST ACROSS THE GREAT LAKES
THIS EVENING...WITH A LINGERING FRONTAL BOUNDARY AND MOIST/UNSTABLE
AIRMASS HELPING TO TRIGGER SHRA/TS LATE THIS AFTERNOON THROUGH
TONIGHT. THE ACTIVITY LOOKS TO BE SCATTERED IN NATURE AT THE
MOMENT...AND WILL LEAVE MENTION OUT OF KRST/KLSE FOR NOW. UPDATES
MAY BE NEEDED TO COVER THE CHANCES IF RADAR TRENDS WARRANT IT.
ANOTHER SHORTWAVE TROUGH LOOKS TO DIVE EAST/SOUTHEAST OUT OF THE
NORTHERN/CENTRAL PLAINS TONIGHT...BRINGING CLOUDS/PCPN TO PORTIONS
OF IA/ILL ON EARLY ON MON. IMPACT LOCALLY WILL LIKELY ONLY BE SOME
MID LEVEL CLOUDINESS. HOWEVER...CYCLONIC FLOW ALOFT...ALONG WITH THE
PERSISTENT MOIST/UNSTABLE AIRMASS AND LINGER FRONTAL
BOUNDARIES...SHOULD RESULT IN MORE AFTERNOON CU DEVELOPMENT...AND
THREAT FOR SHRA/TS. AGAIN...THE BETTER CHANCES LOOK TO LIE EAST OF
THE MISSISSIPPI RIVER. BUFKIT SOUNDINGS HINT AT A SHALLOW LAYER OF
MOISTURE TRAPPED UNDER AN INVERSION OVERNIGHT TONIGHT...WHICH COULD
RESULT IN SOME LOW STRATUS/FOG FORMATION. CONFIDENCE NOT HIGH IN
THIS...SO ASIDE FROM THE VCFG MENTION FOR VALLEY POTENTIAL AT
KLSE...WILL LEAVE OUT OF TAFS. AGAIN...SOMETHING THAT WILL HAVE TO
BE MONITORED.

RIECK

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&
Hazardous weather outlook, Jul 20, 2:45 PM CDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
245 PM CDT SUN JUL 20 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-211000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
245 PM CDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL DIVE SOUTHEAST ACROSS THE REGION
THIS EVENING...WORKING WITH A MOIST AND UNSTABLE AIRMASS TO SPARK
SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. THERE
LOOKS TO BE SUFFICIENT INSTABILITY AND FAVORABLE WINDS ALOFT THAT A
FEW STORMS COULD BECOME STRONG TO POSSIBLY SEVERE...WITH LARGE HAIL
AND DAMAGING WINDS THE MAIN THREATS. OVERALL...THE STORMS SHOULD
REMAIN SCATTERED IN NATURE...WITH BETTER CHANCES NORTH AND EAST OF
INTERSTATE 94. THE BEST CHANCES FOR THUNDERSTORMS WILL BE THIS
EVENING...BETWEEN 6 PM AND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SMALL CHANCE OF THUNDERSTORMS CONTINUES ACROSS THE AREA ON MONDAY
AND TUESDAY. CURRENTLY...SEVERE WEATHER IS NOT EXPECTED
WITH ANY OF THIS ACTIVITY.

ANOTHER CHANCE OF THUNDERSTORMS SPREADS INTO THE AREA ON
THURSDAY. IT IS TOO EARLY TO DETERMINE IF THERE IS A SEVERE THREAT
WITH ANY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED LATE THIS
AFTERNOON OR TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RIECK

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:21 PM CDTSevere Thunderstorm WarningARXClark39 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.